Wyoming, 2006

Hail in Wyoming, August 17, 2006

August 17, 2006 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 8:15 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 17, 8:15 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT THU AUG 17 2006

.DISCUSSION...FRONTAL BOUNDARY REMAINS FM S-CENT SD WESTWARD
THRU SWRN SD INTO ERN WY. WATER VAPOR SHOWS UPPER TROF IN WRN MT
CONTS TO SLOWLY MV EWD TOWARDS NRN PLAINS. LLJ IS INCREASING AHEAD
OF TROF AND ENHANCING WAA ALONG AND NORTH OF CDFNT. THIS HAS
RESULTED IN WIDESPREAD TSTMS IN SERN MT AND WRN SD THIS EVENING.
TSTMS ARE EXPECTED TO CONT THRU MUCH OF NIGHT AND WITH STEEP MID
LEVEL LAPSE RATES AND STRONG SHEAR ACRS NWRN SD...SVR THREAT IS
EXPECTED TO CONT AT LEAST FOR A FEW MORE HOURS.

HAVE UPDATED ZONES TO UPDATED FOR NEW WATCH AND TO INCREASE POPS AND
QPF ACRS NRN AREAS THRU MOST OF THE NIGHT.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 17, 10:19 AM MST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1119 AM MDT THU AUG 17 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1119 AM MDT (1219 PM CDT) THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY ACROSS WESTERN SOUTH
DAKOTA AND NORTHEASTERN WYOMING.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN TO DEVELOP OVER
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA BY MID AFTERNOON. SEVERE
WEATHER IS EXPECTED WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS. SOME THUNDERSTORMS MAY ALSO BE SLOW-MOVING...
WHICH WILL INCREASE THE CHANCE FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE WILL SWEEP A COLD FRONT ACROSS THE AREA
TOMORROW. SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP
THROUGHOUT THE DAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY
BECOME SEVERE...PARTICULARLY ACROSS CENTRAL SOUTH DAKOTA. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 17, 6:09 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 E REDIG               45.27N 103.41W
08/17/2006  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Aug 17, 6:38 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             11 NE REDIG             45.38N 103.37W
08/17/2006  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Aug 17, 6:43 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
743 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 SSE DEADWOOD          44.31N 103.68W
08/17/2006  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0340 PM     HAIL             3 SE STURGIS            44.38N 103.47W
08/17/2006  E1.00 INCH       MEADE              SD   NWS EMPLOYEE

0350 PM     HAIL             4 SE STURGIS            44.37N 103.46W
08/17/2006  E1.25 INCH       MEADE              SD   PUBLIC

0354 PM     HAIL             TILFORD                 44.30N 103.43W
08/17/2006  E1.75 INCH       MEADE              SD   PUBLIC

0358 PM     HAIL             1 N TILFORD             44.32N 103.44W
08/17/2006  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

0418 PM     HAIL             1 N TILFORD             44.32N 103.44W
08/17/2006  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

0420 PM     HAIL             5 NNW PIEDMONT          44.30N 103.43W
08/17/2006  E2.00 INCH       MEADE              SD   TRAINED SPOTTER

0435 PM     HAIL             22 N BOX ELDER          44.44N 103.07W
08/17/2006  E1.00 INCH       MEADE              SD   PUBLIC

0506 PM     HAIL             2 NW RAPID CITY         44.10N 103.26W
08/17/2006  E1.00 INCH       PENNINGTON         SD   PUBLIC

0513 PM     HAIL             RAPID CITY              44.08N 103.23W
08/17/2006  E0.75 INCH       PENNINGTON         SD   PUBLIC

0700 PM     HAIL             7 E REDIG               45.27N 103.41W
08/17/2006  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

0715 PM     HAIL             11 NE REDIG             45.38N 103.37W
08/17/2006  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Aug 17, 8:34 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
934 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             22 W ALVA               44.70N 104.90W
08/17/2006  E1.75 INCH       CROOK              WY   PUBLIC

0830 PM     HAIL             9 NW ALVA               44.79N 104.58W
08/17/2006  E1.25 INCH       CROOK              WY   PUBLIC

0845 PM     HAIL             15 NNW ALVA             44.90N 104.56W
08/17/2006  E0.75 INCH       CROOK              WY   TRAINED SPOTTER

0845 PM     TSTM WND GST     15 NNW ALVA             44.90N 104.56W
08/17/2006  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Aug 17, 8:45 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
945 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             2 SE CREIGHTON          44.23N 102.18W
08/17/2006  E1.50 INCH       PENNINGTON         SD   PUBLIC

            HAIL LASTED APPROXIMATELY 15 MINUTES.

&&

LCZEPYHA
Local storm report, Aug 17, 9:10 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1010 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 NW RAPID CITY         44.11N 103.28W
08/17/2006  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 225 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
August 17, 10:55 PM MST to 11:20 PM MST
Where
Campbell County, 11 mi NW of Gillette
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.400, -105.633

Hail, Campbell

When
August 17, 11:25 PM MST to 11:35 PM MST
Where
Campbell County, 10 mi NW of Gillette
Measured
1.75 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.383, -105.633

Numerous automobile windshields were shattered at Green Valley Estates north of Gillette.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530302, 5530303.